North Carolina, 2008

Tornado in North Carolina, November 15, 2008

November 15, 2008 · NWS MHX · 1 event in 1 county or zone

A cold front was approaching eastern North Carolina during the early morning hours of November 15 2008. South to southwest winds ahead of the front pushed warm and unstable air across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front was approaching eastern North Carolina during the early morning hours of November 15 2008. South to southwest winds ahead of the front pushed warm and unstable air across the region. Scattered thunderstorms moved northeast across the inland portions of eastern North Carolina during the early morning hours. One of the thunderstorms produced a EF1 tornado in Martin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 15, 2:22 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Nov 15, 2:22 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 AM EST SAT NOV 15 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS EASTERN NORTH CAROLINA LATER THIS AFTERNOON.
THE FRONT WILL PUSH OFFSHORE AFTER SUNSET. HIGH PRESSURE WILL BUILD
IN SUNDAY. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA LATE
MONDAY. BRISK CONDITIONS WILL MOVE IN BEHIND THE FRONT TUESDAY INTO
WEDNESDAY.

&&

.NEAR TERM /TIL 6PM THIS AFTERNOON/...
TOR WTCH IN EFFECT TIL 13Z THIS AM FOR ENTIRE CWA XCPT SRN CSTL
WTRS. LN CRRNTLY IN SC WL APPCH WRN SXNS OF CWA OVR NXT CPL OF HRS.
MST SLY FLO WL CONT TO PUMP MSTR INTO AREA AS FRNT APPCHS FRM THE W.
NOT MUCH DIR SHR EVIDENT IN THE SNDG BUT SEEING GUD SPD SHR IN BOTH
OBS AND FCST SNDGS. ARW FCST SNDGS SHOWG INCRSG SHR AFT SR AND CONTG
TIL ARND SS. SFC WND TO BE TOO STR THIS AM FOR ANY SIG F DVLPMNT.
SFC WND TO BE PICKG UP DURING THE DAY AS FRNT APPCHS. 8H WND APPCHS
50KT DURING THE LT AFTN HRS...3H SPDS OVR 110 KTS. BEST UPR LVL
ENERGY AND LW LVL OMEGA APPCH CWA THIS AFTN AS 5H TROF APPCHS. FCST
SNDGS SHOWG SUM DRYG IN THE LWR LVLS SO CUD SEE SUM DWNBURSTS OF 50
OR MR KTS WI ACTVTY THIS AFTN. STRMS WL MV AT A GUD CLIP WI MEAN LYR
FLO 70 KTS. PW/S ARND 1.6-1.8. SPD OF STRMS WL KP STRM TOTAL PCPN
AMTS DWN...BUT TRAINING CUD CONT TO PRODUCE PONDG ON ROADWAYS.

&&

.SHORT TERM /TONIGHT/...
FNT TO MV THRU CWA TNGT WI GUD UPR LVL ENERGY AS UPR TROF APPCHS.
BEST INSTBLTY ASSCTD WI FROPA...AND RMNS MARGINAL AT BEST. SO AM
XPCTG LMTD CNVCTV ACTVTY OVRNGT. FCST SNDGS SHOWG GUD COOLG BHND
FRNT WI LO/S IN THE 40S. XPCT AN LINGRG PCPN TO END BFR SR.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRES BUILDS IN FROM THE W SUN AND MON BRINGING IN DRIER
AND COOLER CONDITIONS. TEMPS WILL FALL TO BELOW NORMAL WITH HIGHS
IN THE UPPER 50S TO AROUND 60 AND LOWS IN THE MID 30S INLAND TO
MID 40S COAST. ANOTHER STRONG BUT DRY COLD FRONT PUSHES ACROSS THE
REGION LATE MON USHERING IN AN EVEN COLDER AIRMASS. COLD HIGH PRES
WILL BUILD INTO THE REGION TUE AND TUE NIGHT TEMPS WILL STRUGGLE TO
REACH 50 BOTH TUE AND WED WITH MIN TEMPS BOTTOMING OUT IN THE MID
20S AWAY FROM THE COAST TUE NIGHT. MIN TEMPS EXPECTED TO BE IN THE
UPPER 30S COASTSIDE TUE NIGHT. HIGH PRES SLIDES S OF THE REGION
WED AS ANOTHER WEAK BUT DRY FRONT APPROACHES THE REGION. BELOW
NORMAL TEMPS WILL CONTINUE FOR THE LATTER HALF OF THE WEEK WITH
HIGHS MAINLY IN THE 50S AND LOWS IN THE 30S INLAND TO 40S COAST.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
EXPECT MAINLY LIFR/IFR OVERNIGHT. WINDS HAVE INCREASED LIMITING THE
FOG THREAT...HOWEVER STRATUS MOST LIKELY WILL LINGER AS WILL STILL
HAVE A BIT OF AN INVERSION. WIDESPREAD PRECIPITATION AND POSSIBLY
SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING
ASSOCIATED WITH A SHRTWV...THEN RE-DEVELOP LATER TODAY AS A STRONG
COLD FRONT APPROACHES AND CROSSES LATE SATURDAY...PRODUCING MVFR/IFR
IFR CONDITIONS.

A SHOT OF STABLE...DRIER AND MUCH COLDER AIR WITH VFR CONDITIONS IS
EXPECTED SATURDAY NIGHT THROUGH MONDAY AS COLD HIGH PRESSURE BUILDS
OVER THE AREA. A REINFORCING SHOT OF EVEN COLDER CANADIAN AIR WITH
CONTINUED VFR CONDITIONS BUT GUSTY NW WINDS TO 25 KT IS EXPECTED
TUESDAY INTO WEDNESDAY AFTER THE PASSAGE OF A DRY COLD FRONT MONDAY
NIGHT.

&&

.MARINE...
CONCENTRATED ON SHORT TERM UPDATES GIVEN APPROACHING THREAT OF
SEVERE WEATHER. MAIN ADJUSTMENT WAS TO INCREAS WINDS CENTRAL WATERS
AND GUST POTENTIAL ALL WATERS S OF OREGON INLET.  WATER TEMPS ARE
QUITE WATM THERE WITH 41025 AND 41036 BOTH SHOWING 71 DEGREE TEMPS.
THIS SHOULD ALLOW FOR GOOD MIXING OF THE STRONG SRLY WINDS.  RAISED
A GALE WARNING FROM OREGON INLET TO CAPE LOOKOUT AND CALL FOR
OCCASIONAL GUSTS TO 35 KT S OF LOOKOUT.

WILL CONTINUE TO SEE SCA WINDS BEHIND THE FRONT SUNDAY
MORNING...DIMINISHING SUNDAY AFTERNOON AS HIGH PRESSURE BUILDS OVER
THE WATERS. COULD SEE GUSTS TO GALE FORCE ESPECIALLY IN ANY
THUNDERSTORM ACTIVITY THAT FORMS.

THERE WILL BE ANOTHER STRONG COLD FRONTAL PASSAGE MONDAY NIGHT WHICH
WILL BE A FOLLOWED BY A SURGE OF STRONGER WINDS MONDAY NIGHT AND
ESPECIALLY TUESDAY OF NEXT WEEK WITH A LEAST STRONG SMALL CRAFT
CONDITIONS WITH NORTHWEST WINDS OF AT LEAST 25 TO 30 KNOTS TUESDAY
INTO WEDNESDAY. GFS STARTING TO SUGGEST A LOW END GALE AND THIS
SEEMS REASONABLE BASED ON THE MAGNITUDE OF COLD AIR INTRUSION
FOLLOWING THE FRONT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST SUNDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 10 AM EST SUNDAY FOR AMZ130.
     GALE WARNING FROM 11 AM THIS MORNING TO 9 PM EST THIS EVENING
     FOR AMZ152-154-156.
     SMALL CRAFT ADVISORY UNTIL 2 PM EST SUNDAY FOR AMZ150.
     SMALL CRAFT ADVISORY UNTIL 2 PM EST SUNDAY FOR AMZ158.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...SK
AVIATION...RSB
MARINE...RSB
Hazardous weather outlook, Nov 15, 4:22 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 AM EST SAT NOV 15 2008

NCZ029-044>047-079>081-090>094-160930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
422 AM EST SAT NOV 15 2008

...TORNADO WATCH 933 IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 TORNADO WATCH.

ISOLATED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS TODAY. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-098-103-104-160930-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
422 AM EST SAT NOV 15 2008

...TORNADO WATCH 933 IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

ISOLATED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS TODAY. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRNTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Nov 15, 3:15 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 AM EST SAT NOV 15 2008

NCZ044-079-090-091-150900-
DUPLIN-LENOIR-GREENE-PITT-
315 AM EST SAT NOV 15 2008

...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 400 AM EST...

AT 315 AM EST...THERE WERE STRONG THUNDERSTORMS FROM MOUNT OLIVE
NORTH TO GOLDSBORO...MOVING EAST AT 45 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR LA GRANGE AT 320 AM EST...KINSTON AT 335 AM EST...AYDEN
AT 345 AM EST...WINTERVILLE AT 350 AM EST. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE FARMVILLE. WIND GUSTS OF 40 TO 50 MPH
CAN BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST SATURDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The radar

The Raleigh/Durham radar (KRAX), 110 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Martin

When
November 15, 4:30 AM EST to 4:36 AM EST
Where
Martin County, 1.68 mi E of Parmele to 2.25 mi NW of Robersonville
Rating
EF1
Path length
1.72 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.820, -77.290

Tornado touched down near the intersection of Alternate Highway 64 and Jenkins Road. The tornado moved northeast about 2 miles before lifting. The tornado was about 50 yards wide and was estimated at EF1 intensity. A chapel and two abandoned mobile homes were severely damaged near Highway 64. Several outbuildings and a greenhouse were severely damaged or destroyed near a farm on Claude Green Road. No injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139425.